Colorado, 2019

Winter Storm and Heavy Snow in Colorado, February 20 to 23, 2019

February 20 to 23, 2019 · NWS GJT · 13 events in 13 counties and zones

A powerful low pressure system affected much of the southwestern United States from February 20th through the 23rd. This storm was characterized by cold temperatures and very high snowfall totals across the Four Corners region.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A powerful low pressure system affected much of the southwestern United States from February 20th through the 23rd. This storm was characterized by cold temperatures and very high snowfall totals across the Four Corners region. Over three feet of snow fell in the San Juan Mountains with well over a foot along portions of the Colorado Highway 160 corridor. The northern and central mountains did not see much accumulating snow until the latter half of the storm as a result of the southwesterly flow shadowing areas downwind.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 20, 4:53 PM MST, 7 minutes earlier.

Area forecast discussion, Feb 20, 4:53 PM MST, 7 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
453 PM MST Wed Feb 20 2019

.SHORT TERM...(Tonight through Thursday night)
Issued at 339 PM MST Wed Feb 20 2019

The first piece of shortwave energy is currently rounding the base
of the main trough over southern Nevada. This shortwave is
providing the moisture and lift for snow shower development across
the Four Corner region. Later this afternoon and evening the lift
is forecasted to increase and continue to spread downstream of
the mid low pressure that begins to close off over the CA/NV state
line. This forcing along with orographic lift will support an
increase of showers in the higher elevations from southwest to
northeast. The valleys across southeast Utah and southwest
Colorado will be closer to the forcing and moisture so earlier
start times and efficient snowfall is expected at those
locations. Given the cold air mass in place this morning
temperatures have struggled to warm much above the upper 20s for
most locations, which means the valley inversions may strengthen
enough tonight for over running that allows snow to reach the
eastern Uinta basin, as well as portions of the Colorado and
Gunnison river valleys. Further north the moisture may be limited
after being shadowed by the southern mountains therefore the
amounts are less tonight.

Tomorrow the low pressure sits over southern Nevada so the
large-scale lift persists. The models are also indicating steep
lapse rates and better boundary layer mixing. As a result
precipitation becomes more convective and the temperatures warm to
near or above freezing for some valleys in southeast Utah and
southwest Colorado. This increases the potential for snow melt
later in the morning and afternoon so some of the advisories end
late tomorrow morning. High-resolution models are suggesting
enough instability to perhaps support isolated lightning mainly
during the afternoon closer to the low. Later in the day the main
low pressure begins to show signs of weakening and separating
into several shortwaves. One of those waves may lift northeastward
over portions of the forecast area increasing the potential for
banded precipitation. If that occurs there could also be an
associated dry slot that moves over the region and decreases the
precipitation coverage somewhere.

.LONG TERM...(Friday through Wednesday)
Issued at 339 PM MST Wed Feb 20 2019

On Friday the main trough begins to progress eastward focusing the
lift closer to the divide and ushering in drier air from the
northwest. As the flow shifts to the northwest the precipitation
coverage becomes confined to the higher elevations and the
northwest facing slopes become favored. The resultant orographic
snow showers look to taper off by sunrise on Saturday morning.
Some of the winter highlights may need to be extended in time to
account for the snow lingering through Friday night near the
divide. Some of the highlights for this event are upwards of 48
hours in duration, but there will more likely be breaks in some
of the precipitation, which may allow for improving conditions at
times. The highest impacts will be in the San Juan mountains and
valleys in southwest Colorado where the orographic lift is
maximized the longest. Given 700 mb temperatures colder than -7 C
the snow ratios will be efficient and range from 15:20-1, although
the snow ratios may be become slightly lower in southeast Utah
where surface temperatures get close to or above freezing during
peak heating.

The flow aloft will go more zonal through the end of the week.
This looks to allow for temperatures to moderate, but remain below
normal. Most of the shortwave energy tracks over the northern
Rockies, but perhaps a few shortwaves clip portions of northeast
Utah and northern Colorado supporting rounds of snow in the higher
elevations. The models are hinting at an upper ridge that builds
over the western CONUS ahead of a strong approaching trough. By
the weekend the precipitation chances return as that trough sends
energy towards the central Rockies.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 452 PM MST Wed Feb 20 2019

The next prolonged snow event is on our border and the forecast is
for deteriorating TAF conditions from SW to NE over the next 24
hours. KCNY already impacted by IFR conditions and improvement
there may not occur until late tomorrow. MVFR to LIFR should be
fairly widespread by tomorrow morning though downslope sheltered
airports such as KASE and KEGE may be a bit more optimistic than
TAFs but should at least be ILS. Strong winds will create areas of
turbulence and mountain obscuration will persist will into Friday.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Weather Advisory from 11 PM this evening to 5 PM MST
     Friday for COZ003-009-010-012-013.

     Winter Weather Advisory from 11 PM this evening to 9 AM MST
     Friday for COZ001.

     Winter Storm Warning until 5 PM MST Friday for COZ017>023.

     Winter Weather Advisory from 11 PM this evening to 11 AM MST
     Thursday for COZ006-011-014.

UT...Winter Weather Advisory from 11 PM this evening to 5 PM MST
     Friday for UTZ023-025.

     Winter Weather Advisory from 11 PM this evening to 9 AM MST
     Friday for UTZ024.

     Winter Storm Warning until 9 AM MST Friday for UTZ022-027-029.

     Winter Storm Warning until 5 PM MST Friday for UTZ028.

&&

SHORT TERM...KJS
LONG TERM...KJS
AVIATION...TGJT
Hazardous weather outlook, Feb 20, 4:22 PM MST, 38 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
422 PM MST Wed Feb 20 2019

COZ001>014-017>023-UTZ022>025-027>029-212330-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
422 PM MST Wed Feb 20 2019

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Tonight

Snowfall will increase again later this afternoon and tonight
over much of eastern UT and western CO. Heavy snowfall is
expected over southern Colorado and Utah with Winter Storm
Warnings in effect. Weather Storm Advisories are in effect for
portions of the central mountains in western Colorado and eastern
Utah starting late tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Wintry weather will continue through Friday as a large Pacific
storm passes through the area.

Friday night through Sunday night will be drier, with snowfall
focused north of the Bookcliffs and Roan Plateaus.

Snowfall will increase again Monday and Tuesday, mainly over the
northern half of the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight, however
spotters are encouraged to report snowfall amounts to the
National Weather Service in Grand Junction.

In the hours before

Local storm report, Feb 20, 11:12 AM MST, 5 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1112 AM MST WED FEB 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             5 NW CHROMO             37.07N 106.91W
02/20/2019  M3.4 INCH        ARCHULETA          CO   COCORAHS

            COCORAHS STATION CO-AU-29, PAGOSA SPRINGS
            15.0SSE.

0800 AM     SNOW             9 SW MAHER              38.55N 107.69W
02/20/2019  M2.3 INCH        MONTROSE           CO   CO-OP OBSERVER

            CO-OP OBSERVER STATION BKCC2, BLACK CANYON
            OF THE GUNNISON.

0700 AM     SNOW             5 NNW MESA              39.24N 108.15W
02/20/2019  M2.0 INCH        MESA               CO   COCORAHS

            COCORAHS STATION CO-ME-136, DE BEQUE 7.1SSE.

0845 AM     SNOW             4 S FRUITA              39.10N 108.73W
02/20/2019  M1.4 INCH        MESA               CO   CO-OP OBSERVER

            CO-OP OBSERVER STATION CNMC2, COLORADO NAT'L
            MONUMENT.

0700 AM     SNOW             2 E MONTROSE            38.48N 107.84W
02/20/2019  M1.0 INCH        MONTROSE           CO   CO-OP OBSERVER

            CO-OP OBSERVER STATION MKDC2, MONTROSE 2E.

0700 AM     SNOW             11 E COLONA             38.29N 107.55W
02/20/2019  M1.0 INCH        GUNNISON           CO   COCORAHS

            COCORAHS STATION CO-GN-47, CIMARRON 11.2S.

0700 AM     SNOW             5 NE SNOWMASS           39.38N 106.92W
02/20/2019  M1.0 INCH        EAGLE              CO   COCORAHS

            COCORAHS STATION CO-EG-6, BASALT 5.8E.

0720 AM     SNOW             6 SSE PAGOSA SPRINGS    37.19N 106.98W
02/20/2019  M1.0 INCH        ARCHULETA          CO   COCORAHS

            COCORAHS STATION CO-AU-37, 5 SSE PAGOSA
            SPRINGS.

0800 AM     SNOW             4 NNE POWDERHORN        38.34N 107.09W
02/20/2019  M1.0 INCH        GUNNISON           CO   COCORAHS

            COCORAHS STATION CO-GN-58, POWDERHORN
            4.4NNE.

0900 AM     SNOW             8 WSW CORTEZ            37.33N 108.72W
02/20/2019  M1.0 INCH        MONTEZUMA          CO   COCORAHS

            COCORAHS STATION CO-MZ-51, CORTEZ 7.8WSW.

&&
Local storm report, Feb 20, 1:44 PM MST, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
144 PM MST WED FEB 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     SNOW             1 W COLLBRAN            39.24N 107.98W
02/20/2019  M1.4 INCH        MESA               CO   CO-OP OBSERVER

            CO-OP OBSERVER STATION CBRC2, COLLBRAN 2SW.

0900 AM     SNOW             5 SW COLONA             38.22N 107.81W
02/20/2019  M1.7 INCH        OURAY              CO   COCORAHS

            COCORAHS STATION CO-OR-19, COLONA 5SW.

0700 AM     SNOW             1 SSW DURANGO           37.27N 107.87W
02/20/2019  M1.4 INCH        LA PLATA           CO   COCORAHS

            COCORAHS STATION CO-LP-22, DURANGO 0.8SSW.

0700 AM     SNOW             5 WSW DURANGO           37.25N 107.95W
02/20/2019  M1.1 INCH        LA PLATA           CO   COCORAHS

            COCORAHS STATION CO-LP-61, DURANGO 4.8WSW.

&&
Local storm report, Feb 20, 4:52 PM MST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
452 PM MST WED FEB 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     SNOW             3 SW COLONA             38.24N 107.79W
02/20/2019  M1.5 INCH        OURAY              CO   COCORAHS

            COCORAHS STATION CO-OR-15, COLONA 3SW.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 heavy snow, 5 winter weather, 1 winter storm. Local standard time, as filed.

Heavy Snow, Uncompahgre Plateau and Dallas Divide

When
February 20, 5:00 PM MST to February 22, 2:00 PM MST
Where
Uncompahgre Plateau and Dallas Divide forecast zone
Reported by
CoCoRaHS
Coordinates
38.488, -108.155 (the zone’s center; the record gives no point)

An estimated 34 inches of snow fell over the Columbine Pass SNOTEL site with 4 to 8 inches over the lower elevations.

Heavy Snow, Southwestern San Juan Mountains

When
February 20, 5:00 PM MST to February 22, 7:00 PM MST
Where
Southwestern San Juan Mountains forecast zone
Reported by
Department of Highways
Coordinates
37.594, -107.912 (the zone’s center; the record gives no point)

Generally 26 to 54 inches of snow fell across the area with locally higher amounts of 56, 64 and 66 inches at the Vallecito, Weminche Creek and Columbus Basin SNOTEL sites, respectively.

Heavy Snow, Roan and Tavaputs Plateaus

When
February 20, 5:00 PM MST to February 22, 12:00 PM MST
Where
Roan and Tavaputs Plateaus forecast zone
Reported by
Department of Highways
Coordinates
39.532, -108.196 (the zone’s center; the record gives no point)

The Colorado Department of Transportation measured 21 inches of snow over Douglas Pass. The heavy snow resulted in hazardous travel conditions along Colorado Highway 139 and a semi truck became jackknifed on the morning of February 21st.

Heavy Snow, Northwestern San Juan Mountains

When
February 20, 6:00 PM MST to February 23, 9:00 AM MST
Where
Northwestern San Juan Mountains forecast zone
Reported by
Department of Highways
Coordinates
38.210, -107.755 (the zone’s center; the record gives no point)

Generally 8 to 16 inches of snow fell across the area with 2 to 3 feet on favored slopes.

Heavy Snow, Animas River Basin

When
February 20, 6:00 PM MST to February 21, 6:00 PM MST
Where
Animas River Basin forecast zone
Reported by
CoCoRaHS
Coordinates
37.287, -107.843 (the zone’s center; the record gives no point)

Generally 12 to 24 inches of snow fell across the area with locally higher amounts of 31 inches 4.8 miles west-southwest of Durango and 33.5 inches 4.9 miles southeast of Hesperus. As a result of the heavy snow, classes were cancelled for all Durango 9-R District schools as well as for Fort Lewis College.

Winter Weather, Paradox Valley / Lower Dolores River Basin

When
February 20, 7:00 PM MST to February 22, 3:00 PM MST
Where
Paradox Valley / Lower Dolores River Basin forecast zone
Reported by
CoCoRaHS
Coordinates
38.294, -108.414 (the zone’s center; the record gives no point)

Generally 2 to 5 inches of snow fell across the area. Winds gusted up to 32 MPH.

Heavy Snow, San Juan River Basin

When
February 20, 7:00 PM MST to February 22, 7:00 PM MST
Where
San Juan River Basin forecast zone
Reported by
CoCoRaHS
Coordinates
37.194, -107.048 (the zone’s center; the record gives no point)

Generally 5 to 15 inches of snow fell across the area.

Winter Storm, Four Corners / Upper Dolores River Basin

When
February 20, 9:00 PM MST to February 22, 7:00 PM MST
Where
Four Corners / Upper Dolores River Basin forecast zone
Reported by
CoCoRaHS
Coordinates
37.698, -108.507 (the zone’s center; the record gives no point)

Generally 7 to 14 inches of snow fell across the area. Winds gusted up to 32 MPH. As a result of the heavy snow, classes were cancelled for all Montezuma, Cortez and Dolores schools.

Heavy Snow, Grand and Battlement Mesas

When
February 20, 10:00 PM MST to February 22, 3:00 PM MST
Where
Grand and Battlement Mesas forecast zone
Reported by
Department of Highways
Coordinates
39.159, -108.078 (the zone’s center; the record gives no point)

Generally 7 to 14 inches of snow fell across the area with locally higher amounts of 24 and 30 inches at the Mesa Lakes and Park Reservoir SNOTEL sites, respectively. Colorado Highway 65 was closed due to avalanche control operations on the Grand Mesa.

Winter Weather, Gore and Elk Mountains/Central Mountain Valleys

When
February 21, 7:00 AM MST to February 23, 2:00 AM MST
Where
Gore and Elk Mountains/Central Mountain Valleys forecast zone
Reported by
SNOTEL
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Generally 4 to 10 inches of snow fell across the area with an estimated 16 inches at the Kiln SNOTEL site.

Winter Weather, Flattop Mountains

When
February 21, 8:00 AM MST to February 22, 7:00 PM MST
Where
Flattop Mountains forecast zone
Reported by
SNOTEL
Coordinates
40.062, -107.603 (the zone’s center; the record gives no point)

Generally 6 to 14 inches of snow fell across the area.

Winter Weather, West Elk and Sawatch Mountains

When
February 21, 9:00 AM MST to February 23, 12:00 AM MST
Where
West Elk and Sawatch Mountains forecast zone
Reported by
Trained Spotter
Coordinates
38.643, -107.721 (the zone’s center; the record gives no point)

Generally 4 to 8 inches of snow fell across the area with an estimated 16 inches at the Schofield Pass SNOTEL site.

Winter Weather, Central Gunnison and Uncompahgre River Basin

When
February 22, 4:00 PM MST to February 23, 2:00 AM MST
Where
Central Gunnison and Uncompahgre River Basin forecast zone
Reported by
CoCoRaHS
Coordinates
38.737, -107.907 (the zone’s center; the record gives no point)

Generally 4 to 7 inches of snow fell in and around the city of Montrose with 1 to 4 inches measured across south Delta County.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2019Every state in 2019This day in weather historyWarnings in Colorado, February 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 798367, 798369, 798379, 798368, 798373, 798370, 798374, 798372, 798380, 798381, 798383, 798382, 798386.